Arkansas, 2014

Hail and Damaging Wind in Arkansas, May 15, 2014

May 15, 2014 · NWS TSA · 3 events in 2 counties and zones

Strong to severe thunderstorms developed along a cold front that moved into western Arkansas during the early afternoon hours of the 15th. The strongest storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a cold front that moved into western Arkansas during the early afternoon hours of the 15th. The strongest storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 1:56 PM CST, 50 minutes earlier.

Area forecast discussion, May 15, 1:56 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
256 PM CDT THU MAY 15 2014

.DISCUSSION...

ANOTHER COOL DAY WITH ISOLATED AFTERNOON SHOWER/THUNDERSTORM
DEVELOPMENT ACROSS PARTS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. SOME OF THE SHOWERS/STORMS MAY LINGER INTO THE EARLY TO
MID EVENING HOURS BEFORE THE BOUNDARY PASSING THROUGH THE REGION
FINALLY CLEARS THE AREA. UNSEASONABLY COOL TEMPERATURES...NEAR
RECORD LOW VALUES...WILL AGAIN OCCUR TONIGHT. IF ANY SITES SEE
RECORD LOWS TOMORROW MORNING...IT WOULD MOST LIKELY BE
FAYETTEVILLE. TULSA AND FORT SMITH LOOK SAFE IN THAT DEPARTMENT.

NORTHWEST FLOW ALOFT WILL KEEP THE TRAIN OF UPPER DISTURBANCES
THROUGH THE AREA INTO AT LEAST THE EARLY PART OF THE WEEKEND.
EVENING AND OVERNIGHT SHOWERS AND STORMS WILL BE LIKELY PRIMARILY
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TOMORROW EVENING
AND INTO SATURDAY MORNING...WITH ANOTHER ROUND SATURDAY NIGHT AND
INTO SUNDAY. LOW SEVERE STORM CHANCES WILL EXIST WITH EACH
ROUND...WITH PERHAPS SLIGHTLY HIGHER CHANCES FOR SUNDAY DUE TO
INCREASED MOISTURE. CERTAINLY DOES NOT LOOK LIKE ANY SLAM DUNK
WIDESPREAD SEVERE WEATHER DURING THIS TIME FRAME.

UPPER LEVEL RIDGING WILL BUILD INTO THE PLAINS FOR MUCH OF NEXT
WEEK...BRINGING DRY WEATHER AND MUCH WARMER TEMPERATURES. STILL
APPEARS THAT HIGHS AROUND 90 WILL BE POSSIBLE FOR PARTS OF THE
AREA TUESDAY AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  72  46  71 /  10  20  50  10
FSM   43  73  49  71 /  10  10  40  20
MLC   45  75  50  73 /  10  10  20  10
BVO   39  69  42  71 /  10  30  60  10
FYV   35  65  41  65 /  10  20  60  10
BYV   37  63  41  63 /  10  20  60  20
MKO   42  73  46  71 /  10  10  40  10
MIO   37  65  42  68 /  10  30  60  10
F10   44  74  48  71 /  10  10  40  10
HHW   48  77  54  77 /  10  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....22
Hazardous weather outlook, May 15, 12:08 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
108 PM CDT THU MAY 15 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
108 PM CDT THU MAY 15 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID TO LATE AFTERNOON.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE...AND VERY COLD TEMPERATURES
ALOFT...WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING.
ISOLATED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY BECOME
STRONG...WITH ONE OR TWO POSSIBLY BRIEFLY REACHING SEVERE LIMITS.
LARGE HAIL TO QUARTER SIZE AND GUSTY WINDS TO 60 MILES AN HOUR
WILL BE THE MAIN RISKS. STORM CHANCES WILL DIMINISH THIS EVENING
AS THE DISTURBANCE MOVES AWAY ALONG WITH THE LOSS OF DAYTIME
HEATING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY AND WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
INFLUENCES FROM THE STRONG UPPER LOW TO THE NORTHEAST WILL BE FELT
AGAIN LATE FRIDAY AND INTO EARLY SATURDAY AS THUNDERSTORM CHANCES
INCREASE AGAIN AS ANOTHER DISTURBANCE APPROACHES IN THE NORTHWEST
FLOW ALOFT. LOW THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...HOWEVER
AT THAT TIME THE UPPER FLOW WILL BEGIN TO TRANSITION TOWARDS A
RIDGING PATTERN WHICH WILL END RAIN CHANCES AND RESULT IN WARMER
WEATHER FOR NEXT WEEK. THE WARMER...DRIER WEATHER AND INCREASED
SOUTHERLY WINDS WILL RAISE FIRE CONCERNS FOR MUCH OF THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 15, 2:28 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT THU MAY 15 2014

ARZ019-020-029-OKZ069-072-152115-
ADAIR OK-CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-SEQUOYAH OK-
328 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     FRANKLIN AND NORTHEASTERN SEBASTIAN

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 325 PM CDT...A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING
UP TO ONE HALF INCH HAIL AND GUSTY WINDS WAS LOCATED IN EXTREME
SOUTHEAST ADAIR COUNTY AND IN CRAWFORD...FRANKLIN AND NORTHEAST
SEBASTIAN COUNTIES IN WEST CENTRAL ARKANSAS.

THESE STORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING ONE HALF
INCH HAIL AND GUSTY WINDS IN CRAWFORD FRANKLIN AND SEBASTIAN
COUNTIES THROUGH 415 PM.

LAT...LON 3539 9371 3536 9375 3540 9380 3533 9380
      3532 9381 3532 9408 3573 9469 3577 9369
TIME...MOT...LOC 2023Z 298DEG 23KT 3566 9450 3542 9363
Special weather statement, May 15, 2:43 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT THU MAY 15 2014

OKZ065-066-070-071-073-074-152130-
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-PITTSBURG
OK-
343 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN HASKELL...MCINTOSH AND NORTHEASTERN PITTSBURG

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SOUTHEASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     OKMULGEE

AT 340 PM CDT...SCATTERED THUNDERSTORMS WITH UP TO ONE HALF INCH
HAIL WERE LOCATED IN OKMULGEE MCINTOSH WESTERN MUSKOGEE AND FAR
NORTHERN PITTSBURG COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT
25 MILES AN HOUR.

THROUGH 430 PM SCATTERED THUNDERSTORMS WITH UP TO ONE HALF INCH HAIL
WILL BE OVER OKMULGEE MCINTOSH SOUTHWEST MUSKOGEE...NORTHEAST
PITTSBURG COUNTY AND HASKELL COUNTIES.

LAT...LON 3585 9619 3585 9577 3544 9502 3541 9500
      3538 9491 3504 9536 3512 9597 3528 9599
      3529 9601 3555 9608 3555 9618
TIME...MOT...LOC 2039Z 270DEG 23KT 3572 9607 3548 9552

The radar

The Western Arkansas radar (KSRX), 24 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 15, 2:46 PM CST
Where
Crawford County, 0.49 mi ESE of Alma
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.478, -94.222

Hail, Sebastian

When
May 15, 4:44 PM CST
Where
Sebastian County, 0.61 mi WNW of Buell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.303, -94.410

Thunderstorm Wind, Sebastian

When
May 15, 4:47 PM CST
Where
Sebastian County, 0.98 mi ESE of Greenwood
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.215, -94.254

A trained storm spotter measured thunderstorm wind gusts to 67 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521164, 521166, 521167.